Persistent Ringing in the Ears Should Always Be Investigated

It is more than likely that anyone reading this article will, on more than one occasion during his or her life, have experienced the sensation often described as ringing in the ears. It is a fairly common occurrence that, in the majority of cases, is likely to be a temporary symptom lasting only a few minutes or so. The phenomenon is known as tinnitus and, although widely experienced in the transient form, about one per cent of all those affected display present with the long-term form of the condition.

The precise type of sound experienced can vary quite considerably as can its quality and volume. Patients have reported hearing buzzing, whistling, hissing and chirping as well as sounds that resemble voices. In all cases there is no external noise to account for the effect which may either be continuous in nature or occur intermittently.

In the less severe forms of the condition, subjects only become aware of the effect during periods of relative silence when it can make it quite difficult to sleep. This is because at times when the background noise is more normal serve this tends to obscure it. In other patients, however, the volume can be so intense that not just sleep but conversation becomes near impossible and, without attention, the condition can result in severe mental stress and physical decline due to sleep deprivation.

While there is no external cause to explain this ringing sensation in the ears, it is nonetheless a very real and often a very debilitating phenomenon. On occasions, these sounds may actually be detected by an audiologist or physician, for example, when using a stethoscope to examine the patient. This is typical of a variety of this condition that is classified as objective tinnitus and in which the sounds are very often be due to muscle spasms that then cause clicking or crackling in the region surrounding the middle ear.

In those that are affected by the other variant of the condition known as subjective tinnitus, the sounds are only perceived by the patient and are a common symptom of many of the same otologic disorders that can often lead to a partial or total loss of hearing. Among the most common causes is exposure to loud noise and the symptom can often occur as an immediate, though generally short-term, effect of a nearby gunshot or an explosion. In addition to this type of acoustic shock, some of the causes of the temporary effect are infections of the external auditory meatus or a build-up of wax in the same region as well as

Many commonly prescribed medications are also known to be instrumental in inducing subjective tinnitus and, once again, some of these can also have an adverse effect on hearing. Such substances include the antibiotics Chloramphenicol, Tetracycline and Gentamicin along with a number of chemotherapy agents, diuretics and antidepressants. To date, a total of more than 260 medications have been found to have the potential to give rise to tinnitus of varying degrees of severity.

Curiously, although so many of the initial causes are known, the mechanisms that actually produce these ringing sounds in the ear remain the subject of research for audiologists by whom persistent tinnitus should also be fully investigated.


Copyright 2016 Ear Institute | Privacy Policy | Articles